Quantcast
Last updated on April 16, 2014 at 7:25 EDT

Rare Cases of Liver Failure Linked to Antibiotic

January 25, 2006

By Karla Gale

NEW YORK (Reuters Health) – Physicians in Charlotte, North Carolina describe three cases of severe liver toxicity that appear to have been caused by the antibacterial agent telithromycin, according to an online report of the Annals of Internal Medicine.

Although there have been other reports of liver toxicity associated with telithromycin, “the biggest difference here was the outcome, with one patient dying and one requiring liver transplantation, which have not been reported before,” co-author Dr. John S. Hanson, from Carolinas Medical Center, told Reuters Health.

He emphasized that “since being approved by the FDA in late 2004 there have been 2.7 million prescriptions written, so this type of reaction is quite rare.”

Telithromycin is used to treat respiratory tract bacterial infections. Bacteria that are resistant to other antibiotics are often still sensitive to telithromycin, according to the article.

The three patients were first seen with symptoms of jaundice and markedly abnormal results on liver function tests within a few days of receiving telithromycin.

One patient improved upon withdrawal of telithromycin. Jaundice resolved within two weeks, and the patient’s liver enzyme levels normalized by week eight.

The second patient developed jaundice while on telithromycin. Liver enzyme levels were elevated, and abdominal ultrasound tests revealed liver abnormalities. One month later, CT scans showed a small liver and an enlarged spleen. This patient subsequently underwent liver transplantation.

The third patient was admitted to the hospital two weeks after being prescribed telithromycin. He died three days later.

In the latter two cases, the authors report, tissue examination showed massive liver disease consistent with drug-induced injury.

“At this point, these cases appear to be an idiosyncratic reaction, and it’s difficult to sort out what the mechanisms are because there are probably many factors at play,” Hanson said.

Two of the patients reported moderate alcohol use, he noted, “but when we did pathologic examinations of the livers there was no evidence of alcohol injury.”

Dr. Hanson added: “As with any medication change, physicians should tell patients to alert the physician to any major significant change in any symptoms. Certainly if someone all of a sudden develops jaundice, nausea or vomiting,” which suggest liver dysfunction. They should let their physician know immediately.

SOURCE: Annals of Internal Medicine, January 20, 2006.


Source: reuters